Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 15, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Dec 1, 2022, 2:23 AM CST for 6 counties in Kansas. It took effect at Dec 1, 2022, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 2:23 AM CST (08:23 UTC)
- In effect from
- Dec 1, 2022, 9:00 AM CST
- Expired
- Dec 1, 2022, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS73 KTOP 010823 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 223 AM CST Thu Dec 1 2022 KSZ020-021-034>037-020000- /O.NEW.KTOP.WI.Y.0015.221201T1500Z-221202T0000Z/ Cloud-Clay-Ottawa-Dickinson-Geary-Morris- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 223 AM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Cloud, Clay, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
903 WWUS73 KTOP 012027 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 227 PM CST Thu Dec 1 2022 KSZ020-021-034>036-021000- /O.NEW.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/ /O.CON.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/ Cloud-Clay-Ottawa-Dickinson-Geary- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, Herington, and Junction City 227 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cloud, Clay, Ottawa, Dickinson and Geary Counties. * WHEN...For the first Wind Advisory, until 6 PM CST this evening. For the second Wind Advisory, from 5 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ037-021000- /O.NEW.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/ /O.CON.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/ Morris- Including the city of Council Grove 227 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, west winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Morris County. * WHEN...For the first Wind Advisory, until 6 PM CST this evening. For the second Wind Advisory, from 9 AM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ040-054>056-058-059-021000- /O.NEW.KTOP.WI.Y.0016.221202T1500Z-221202T2300Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 227 PM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 9 AM to 5 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>011-022-023-021000- /O.NEW.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/ Republic-Washington-Marshall-Nemaha-Riley-Pottawatomie- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, and St. Marys 227 PM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Republic, Washington, Marshall, Nemaha, Riley and Pottawatomie Counties. * WHEN...From 5 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ012-024-026-038-039-021000- /O.NEW.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/ Brown-Jackson-Jefferson-Wabaunsee-Shawnee- Including the cities of Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 227 PM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Brown, Jackson, Jefferson, Wabaunsee and Shawnee Counties. * WHEN...From 9 AM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
240 WWUS73 KTOP 012353 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 553 PM CST Thu Dec 1 2022 KSZ020-021-034>036-020100- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/ /O.CON.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/ Cloud-Clay-Ottawa-Dickinson-Geary- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, Herington, and Junction City 553 PM CST Thu Dec 1 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cloud, Clay, Ottawa, Dickinson and Geary Counties. * WHEN...From 5 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ037-020100- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-221202T0000Z/ /O.CON.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/ Morris- Including the city of Council Grove 553 PM CST Thu Dec 1 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Morris County. * WHEN...From 9 AM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ040-054>056-058-059-020100- /O.CON.KTOP.WI.Y.0016.221202T1500Z-221202T2300Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 553 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM CST FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 9 AM to 5 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>011-022-023-020100- /O.CON.KTOP.WI.Y.0016.221202T2300Z-221203T0600Z/ Republic-Washington-Marshall-Nemaha-Riley-Pottawatomie- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, and St. Marys 553 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Republic, Washington, Marshall, Nemaha, Riley and Pottawatomie Counties. * WHEN...From 5 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ012-024-026-038-039-020100- /O.CON.KTOP.WI.Y.0016.221202T1500Z-221203T0600Z/ Brown-Jackson-Jefferson-Wabaunsee-Shawnee- Including the cities of Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 553 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Brown, Jackson, Jefferson, Wabaunsee and Shawnee Counties. * WHEN...From 9 AM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:50 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Nov 30, 10:50 PM CST, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1050 PM CST Wed Nov 30 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 256 PM CST Wed Nov 30 2022 Key Points: - Windy Thursday and Friday with elevated fire danger - Temperature swings with mainly dry weather late this week into early next week Surface high pressure has been slowly moving east across KS today, with CAA and subsidence keeping temperatures cool despite ample sunshine. Meanwhile at the upper levels, low-amplitude ridging sits over the Rockies between one low over Ontario and another over the British Columbia coast. Heading into tonight, the sfc high will slide east while the western trough amplifies. This will result in lee troughing starting to develop by early morning with a tightening pressure gradient through the day Thursday and Friday. Return flow with gusty south winds will also ensue, and some guidance suggests winds could be near or just above advisory criteria especially in central KS Thursday, then shifting toward east central KS on Friday. Thinking the strongest winds would be late morning as the LLJ starts to mix down, though near-advisory winds can't be ruled out into afternoon hours as well. Have held off on issuing for Thursday at this time to see if confidence increases with more short-term guidance. In addition to the strong winds, the warmth combined with it looks to bring very high fire danger across much of the area Thursday with RH in the mid 20s to low 30s. Friday sees an increase in moisture colocated with the strongest winds in east central KS, which should limit fire weather concerns. However, small timing differences exist with the passing of Friday's cold front. The 12Z model suite appears to have better agreement compared to the 00Z or 06Z, but the GFS/NAM have been slightly faster, bringing the boundary into north central KS mid to late afternoon compared to a slightly slower EC solution. If it turns out to be faster, the sooner arrival of cooler and drier air, as well as the wind shift, would have implications on fire weather concerns. Outside of wind and fire concerns, temperatures swings look like the norm for the upcoming week. We'll warm into the 50s Thursday, then 60s and possibly 70s on Friday before plummeting back to the 30s on Saturday behind the cold front. Precip is favored to stay mainly south of the area this weekend into early next week, though the baroclinic zone hangs around the region with a few additional waves while our area is in nearly zonal flow, which could result in a couple of additional warm-ups and cool-downs. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1044 PM CST Wed Nov 30 2022 Not much change for the 06Z TAF period with wind being the primary aviation hazard. Have kept mention of LLWS at KMHK as a LLJ increases very early Thursday morning. Surface winds will increase after sunrise and boundary layer mixing could bring down stronger gusts by 15Z. Gusts are expected to exceed 30 kts through much of the day Thursday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Teefey
Hazardous weather outlook, Nov 30, 3:03 PM CST, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 303 PM CST Wed Nov 30 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-012115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 303 PM CST Wed Nov 30 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong south winds with gusts of 35 to 45 MPH are possible with elevated fire danger across most of the area Thursday. Windy conditions continue into Friday, while elevated fire danger looks to be more confined to north central KS on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:27 PM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 33 hr |
| Dec 1, 2:29 PM CST | Fire Weather Watch | TOP | Cloud, Ottawa, Republic | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.